Minnesota, 2003

Hail in Minnesota, July 7, 2003

July 7, 2003 · NWS ARX · 1 event in 1 county or zone

Amateur radio operators reported dime size hail on the west side of Austin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Amateur radio operators reported dime size hail on the west side of Austin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 6, 1:35 PM CST, 12 hours 22 minutes earlier.

Area forecast discussion, Jul 6, 1:35 PM CST, 12 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT SUN JUL 6 2003

PRIMARY CONCERN SEVERE WEATHER POTENTIAL THROUGH NEXT FEW DAYS.

AFTERNOON ANALYSIS SHOWED LINGERING CONVECTION ASSOCIATED WITH MCV
EXITING INTO CENTRAL AND EASTERN WI. AIR MASS OVER MUCH OF OUR
FORECAST AREA STILL RECOVERING FROM THIS CONVECTION...SO RELATIVELY
STABLE COMPARED TO HIGH CAPE VALUES FURTHER WEST. IN FACT...LAPS
INDICATED CAPE VALUES OF 3K-4K J/KG IN NORTHWEST IOWA AND SOUTHWEST
MN...WHERE AREA OF CUMULUS HAD DEVELOPED. COLD FRONT EXTENDS FROM
NORTHWEST MN INTO LOW PRESSURE AT TRIPLE POINT IN EASTERN SOUTH
DAKOTA. WARM FRONT STRETCHES FROM THE LOW INTO CENTRAL IOWA. WATER
VAPOR IMAGERY INDICATED VIGOROUS SHORT WAVE NEAR LAKE WINNIPEG.

12Z JULY 6TH MODELS INITIALIZED WELL...ESPECIALLY WITH 500MB JET
MAXIMUM OF 50-60KTS ROUNDING BASE OF UPPER LEVEL TROUGH ADVANCING
ACROSS SASKATCHEWAN. GFS AND ETA IN OVERALL AGREEMENT ON UPPER
LEVEL AND SURFACE FEATURES THROUGH 84HRS. OF NOTE...THE 12Z MODELS
DOWNGRADED QPF AMOUNTS OVER THE UPPER MISSISSIPPI VALLEY COMPARED TO
PREVIOUS MODELS. BELIEVE THIS WILL BE IN ERROR...BASED ON STRONG
DYNAMICS JUXTAPOSING ON PRECIPITABLE WATER VALUES OF 1.5 TO 2
INCHES. IN ADDITION...THE GFS APPEARS TO BE SUFFERING FROM CONVECTIVE
FEEDBACK ON MONDAY...WITH QPF BULLSEYE OVER THE FORECAST AREA.

TONIGHT...DYNAMIC AND THERMODYNAMIC PARAMETERS STILL POINTING TO
POTENTIAL FOR A WIDESPREAD SEVERE WEATHER EVENT ACROSS OUR FORECAST
AREA. REFERENCE SPC DAY ONE OUTLOOK WITH MODERATE RISK OVER ENTIRE
UPPER MISSISSIPPI VALLEY. DEEP LAYERED SHEAR IN THE 0-6KM LAYER
REACHING UP TO AROUND 50KTS OVERNIGHT...WHILE CAPE VALUES EXPECTED TO
RANGE FROM 3K-4K J/KG. LOW LEVEL MOISTURE TRANSPORT ANTICIPATED TO
INCREASE AS RESULT OF 40KT 850MB JET.

ANTICIPATING STORMS TO INITIATE OVER NORTHWEST IOWA AND SOUTHWEST MN
LATE THIS AFTERNOON AND INTO EVENING...THEN PROPAGATE EASTWARD.
MAIN SEVERE POTENTIAL IN OUR FORECAST AREA SHOULD BE FROM 03Z-11Z.
INITIAL CONVECTION EXPECTED TO BE SUPERCELLULAR...THEN TRANSITION TO
A BOW ECHO STRUCTURE. THIS SUPPORTED BY INTRUSION OF 20C MID LEVEL
DEWPOINT DEPRESSION...AIDING IN DEVELOPMENT OF STRONG COLD POOL AND
POTENTIAL FOR DAMAGING WINDS. BY THE TIME STORMS REACH OUR FORECAST
AREA...HAIL SHOULD BECOME LESS OF A THREAT DUE TO FREEZING LEVELS
NEARLY 14K FEET AND WET BULB ZERO HEIGHTS OF NEARLY 12K FEET.
MAINTAINED MENTION FOR SEVERE WEATHER AND HEAVY RAINFALL IN ZONES.

MONDAY AND TUESDAY...FOCUS FOR CONVECTION SHIFTS BACK SOUTH AS FRONT
EXPECTED TO BECOME NEARLY STATIONARY ONCE AGAIN ACROSS NORTHERN IL
AND IOWA. THIS SUPPORTED BY CAPE FIELDS...AS WELL AS QPF PLACEMENT.
AS A RESULT...BEST RAIN CHANCES WILL BE ACROSS NORTHEAST IOWA AND
SOUTHWEST WI ZONES...SO MAINTAINED SPIRIT OF CURRENT FORECASTS.

WEDNESDAY...850 MB MOISTURE TRANSPORT RELOADS OVER THE PLAINS...
WHILE YET ANOTHER SURFACE AND UPPER LEVEL WAVE AFFECTS THE UPPER
MISSISSIPPI VALLEY. AS A RESULT...EXPECTING ANOTHER ROUND OF
CONVECTION.

IN THE LONGER TERM...BUILDING OF 500MB RIDGE NOT AS PRONOUNCED AS IN
PREVIOUS GFS AND ECMWF MODELS. EVEN SO...STILL ANTICIPATE DRYING OUT
FOR THE PERIOD THURSDAY THROUGH SATURDAY...WITH WARMING TREND
DURING THE LATTER PART OF THE WEEK. NEXT FRONT SHOULD AFFECT THE AREA
LATE IN THE WEEKEND PER GFS.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

THOMPSON
Hazardous weather outlook, Jul 6, 9:17 PM CST, 4 hours 40 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT EXTENDS FROM NORTH CENTRAL MINNESOTA INTO EASTERN
NEBRASKA THIS EVENING. THIS FRONT WILL MOVE SOUTHEAST TONIGHT...AND
SHOULD EXTEND FROM NORTHWEST WISCONSIN INTO WESTERN IOWA BY MONDAY
MORNING. THE ATMOSPHERE AHEAD OF THIS APPROACHING FRONT WILL BE
UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THE FRONT IN SOUTHWEST MINNESOTA AND NORTHWEST
IOWA...AND MOVE INTO THE OUTLOOK AREA AFTER 2 OR 3 AM.  AT THIS
TIME...DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH SOME
LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORMS OF TONIGHT WILL LINGER INTO MONDAY MORNING...AS THE COLD
FRONT CONTINUES TO MOVE THROUGH.  THE FRONT AND MAIN THREAT FOR
STORMS WILL MOVE INTO ILLINOIS AND EASTERN WISCONSIN BY MIDDAY. IT
IS POSSIBLE THAT SEVERE WEATHER COULD ALSO LINGER INTO MONDAY
MORNING AS THESE STORMS PASS.

THE COLD FRONT WILL THEN STALL OVER NORTHERN ILLINOIS AND CENTRAL
IOWA LATE MONDAY.  SMALL PRECIPITATION CHANCES WILL CONTINUE OVER
NORTHEAST IOWA AND SOUTHWEST WISCONSIN NEAR THIS FRONT...AND
ISOLATED SEVERE WEATHER WILL BE POSSIBLE...MAINLY SOUTH OF A LINE
FROM CHARLES CITY TO BOSCOBEL...ESPECIALLY OVERNIGHT MONDAY NIGHT.

THE FRONT WILL CONTINUE TO REMAIN NEARLY STATIONARY ACROSS IOWA
AND NORTHERN ILLINOIS THROUGH WEDNESDAY...KEEPING CHANCES FOR
THUNDERSTORMS IN THE FORECAST AT LEAST THROUGH THAT TIME.  THE BEST
CHANCES FOR ANY SEVERE WEATHER WILL BE CLOSER TO THE FRONT...ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT. SPOTTERS MAY ALSO BE
NEEDED FOR MONDAY...TUESDAY...AND WEDNESDAY...MAINLY OVER NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mower

When
July 7, 1:57 AM CST
Where
Mower County, Austin
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.667, -92.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378918.